Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

On $A^4 + B^4 + C^4 = D^4$

Noam D. Elkies
Mathematics of Computation
Vol. 51, No. 184 (Oct., 1988), pp. 825-835
DOI: 10.2307/2008781
Stable URL: http://www.jstor.org/stable/2008781
Page Count: 11
  • Read Online (Free)
  • Download ($34.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
On $A^4 + B^4 + C^4 = D^4$
Preview not available

Abstract

We use elliptic curves to find infinitely many solutions to $A^4 + B^4 + C^4 = D^4$ in coprime natural numbers $A, B, C$, and $D$, starting with $$2682440^4 + 15365639^4 + 18796760^4 = 20615673^4.$$ We thus disprove the $n = 4$ case of Euler's conjectured generalization of Fermat's Last Theorem. We further show that the corresponding rational points $(\pm A/D, \pm B/D, \pm C/D)$ on the surface $r^4 + s^4 + t^4 = 1$ are dense in the real locus. We also discuss the smallest solution, found subsequently by Roger Frye.

Page Thumbnails

  • Thumbnail: Page 
825
    825
  • Thumbnail: Page 
826
    826
  • Thumbnail: Page 
827
    827
  • Thumbnail: Page 
828
    828
  • Thumbnail: Page 
829
    829
  • Thumbnail: Page 
830
    830
  • Thumbnail: Page 
831
    831
  • Thumbnail: Page 
832
    832
  • Thumbnail: Page 
833
    833
  • Thumbnail: Page 
834
    834
  • Thumbnail: Page 
835
    835